Jump to Navigation

We've moved! The new address is http://www.henriettes-herb.com - update your links and bookmarks!

Valerian side effects.

Newsgroups: alt.folklore.herbs
Subject: Re: Effects of Valerian
From: tctallon.aol.com (TCTallon)
Date: 18 Sep 1995 22:45:35 -0400

>Can anyone tell me why it might be that when I take an infusion of Valerian root, there seems to be a tendency for me to develop mouth ulcers.
>Also, eventhough I take what I assume are relatively small quantities (1/2 a teaspoon of powdered rootstock per cup of water), there are times when I get an agitated restless effect?
>Any reply would be much appreciated.

The problem you are experiencing regarding the restlessness is a commonly reported side effect that can be experienced with Valerian root. The advice you received about not taking for longer than two weeks is excellent. The ulcers could be a build of toxicity or you could be having an allergic reaction to the herb. You may need to be careful. Listen to your body.

If you are looking for a nervine for the calming effect, Skullcap is definitely the way to go. It has a tonic effect on the nervous system and can be used for longer periods of time. Chamomile is also a great herb with a tonic effect on the nervous system allowing for usage over a longer period of time (it's great for digestion as well and was used historically for the treatment of ulcers).

A pleasant tasting tea which I have often used after a stressful day is equal parts of St. John's Wort and Lemon Balm. Again, you will have to be careful with the St. John's Wort as some people report a sensitivity to light, another side effect. I have not experienced this problem but then I have also not had any difficulty when using Valerian root.



Main menu 2